Alert archive / Indiana / Gale Warnings in 2014

Gale Warning 7, NWS Northern Indiana

January 29, 2014

NWS Northern Indiana issued this gale warning at Jan 29, 2014, 10:40 PM EST. It took effect at Jan 30, 2014, 7:00 AM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 29, 2014, 10:40 PM EST (03:40 UTC)
In effect from
Jan 30, 2014, 7:00 AM EST
Expired
Jan 30, 2014, 7:00 PM EST
In force
12 hr
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WHUS73 KIWX 300340
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1040 PM EST WED JAN 29 2014

LMZ043-046-301145-
/O.NEW.KIWX.GL.W.0007.140130T1200Z-140131T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1040 PM EST WED JAN 29 2014

...GALE WARNING IN EFFECT FROM 7 AM TO 7 PM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT FROM 7 AM TO 7 PM EST THURSDAY.

* WINDS: SOUTH TO 30 KNOTS WITH FREQUENT GUSTS TO 35 KNOT GALES

* WAVES: NEARSHORE WATERS ARE ICE COVERED

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
1 follow-up statement
175 
WHUS73 KIWX 300904
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
404 AM EST THU JAN 30 2014

LMZ043-046-301715-
/O.CON.KIWX.GL.W.0007.140130T1200Z-140131T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
404 AM EST THU JAN 30 2014

...GALE WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
EST THIS EVENING...

A GALE WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
EST THIS EVENING. 

* WINDS: SOUTH TO 30 KNOTS WITH FREQUENT GUSTS TO 35 KNOT GALES

* WAVES: NEARSHORE WATERS ARE ICE COVERED

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Jan 29, 6:37 PM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Jan 29, 6:37 PM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
637 PM EST WED JAN 29 2014

.SYNOPSIS...
ISSUED AT 302 PM EST WED JAN 29 2014

THE ARCTIC AIR MASS THAT BROUGHT EXTREMELY COLD CONDITIONS TO THE
REGION...WILL FINALLY LIFT NORTHEAST. THIS WILL BRING A RETURN TO
WARMER...THOUGH STILL BELOW NORMAL TEMPERATURES TONIGHT INTO
THURSDAY. LOWS TONIGHT WILL ONLY DIP BACK A FEW DEGREES. A
FRONTAL SYSTEM WILL BRING A CHANCE OF LIGHT SNOW THURSDAY
AFTERNOON INTO THURSDAY EVENING. A MORE SIGNIFICANT WEATHER SYSTEM
WILL LIKELY DEVELOP THIS WEEKEND.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 302 PM EST WED JAN 29 2014

PV ANOMALY IN LEFT EXIT QUAD OF EAST PACIFIC/NW CONUS 140 KT UPPER
JET WILL PROPAGATE QUICKLY EAST INTO THE WESTERN GREAT LAKES BY THUR
AFTN UNDER STRONG NORTHERN STREAM SHORTWAVE TRACKING EAST THROUGH
MANITOBA-ONTARIO. WAA IN DEEPENING SOUTHWEST FLOW IN ADVANCE OF AN
ASSOCIATED COLD FRONT EXPECTED TONIGHT INTO TOMORROW. THIS INCREASED
GRADIENT AND DEVELOPING LLJ SHOULD OFFSET NOCTURNAL DECOUPLING
TONIGHT WITH LOWS LEVELING OUT IN THE SINGLE DIGITS ABOVE ZERO TO
LOW TEENS. LOW LEVEL INVERSION SHOULD KEEP GUSTS IN CHECK LIMITING
THE POTENTIAL FOR BLOWING SNOW. CHANCES FOR BLOWING SNOW AND SFC
GUSTS IN EXCESS OF 30 MPH INCREASE LATER THUR AM/AFTN PER SLIGHTLY
DEEPER DIURNAL MIXING TO 1500-2000 FT.

A BAND OF LIGHT SNOW WILL ATTEMPT TO HOLD TOGETHER INTO NW INDIANA
AND SW LOWER MI LATER THUR AFTN IN ADVANCE OF AFOREMENTIONED SFC
FRONT AND ENCROACHING MID LVL WAVE. A WEAKENING TREND IS EXPECTED
WITH THIS AREA OF SNOW AS FRONTAL FORCING WANES WITH STRONGER LARGE
SCALE SUPPORT BYPASSING NORTH OF THE AREA. WITH THAT SAID DID BUMP
UP POPS TO LIKELY AFTER 21Z FAR NORTHWEST GIVEN MODEST MODEL
AGREEMENT AND MOISTURE POOLING ALONG FRONTAL SLOPE (1000-850 MB
MIXING RATIOS TO BTW 2-3 G/KG)...WITH LIGHT ACCUMULATIONS POSSIBLE
BY EARLY EVENING. DRY AND MUCH WARMER ELSEWHERE AS TEMPS MAKE A
RUN AT FREEZING.

&&

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 302 PM EST WED JAN 29 2014

CHG TO ACTIVE NEG PNA PATTN HEADLINES THIS PD.

POTENT SW DISTURBANCE OVR ERN MB THIS AFTN WILL DRIVE EWD TWD JAMES
BAY SHRT TERM AND PROPEL CDFNT SWD INTO THE OH RVR VALLEY FRI. NWD
PASSAGE OF UPR WAVE AND INITIAL POOR MSTR FVRS SOME APPRECIABLE LOSS
TO VIRGA PRIOR TO SATURATION. HWVR MOST HIGHRES AND SOME SPECTRAL GUIDANCE
KEYS IN ON FVRBL UPR SPD MAX POSITIONED ACRS THE SRN LAKES THU NIGHT
AND REINTENSIFICATION OF MID LVL FNTL SCALE CIRC. THUS THE NOD TWD
HIGHER MOS POPS BOTH THU NIGHT AND FRI WHERE SWD STALLED FNTL BNDRY
SHLD CONT TO PROMOTE PDS OF LIGHT SNOW ESP ACRS IN/OH WITHIN WKLY
FORCED BUT SUFFICIENTLY SATURATED POST FNTL ENVIRONMENT.

OTRWS PRIMARY ATTN THIS PD AGAIN FOCUSED ON TRAILING SFC WAVE
DVLPMNT ACRS THE SRN PLAINS FRI NIGHT AND SUBSEQUENT NEWD EJECTION.
LOOSE 12Z CONSENSUS TAKING WK SFC WAVE SWRN IN/CNTRL OH SAT ALTHOUGH
SIG W-E SPREAD REMAINS. LACK OF MID LVL DVLPMNT SUGGESTS HEDGING TWD
COLDER LL SOLUTIONS. THAT SAID IT STILL APPEARS ENOUGH WARM AIR
WORKS IN ALOFT TO PROMOTE A PD OF IP MIX FAR S/SE ON SAT. SYS PULLS
AWAY SAT NIGHT W/SNOW ENDING E HALF.

DRY AND COLD TO FOLLOW IN WAKE OF THIS SYS AS EXPANSIVE SFC RIDGING
BLDS EWD THROUGH THE LAKES SUN-TUE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 630 PM EST WED JAN 29 2014

CLEAR SKIES THIS EVENING WITH INCREASING HIGH CLOUDS LATE TONIGHT
AND LOWERING CLOUDS THURSDAY AFTERNOON. LOW LEVEL JET WILL RAMP UP
OVERNIGHT AND CONTINUE THURSDAY AHEAD OF APPROACHING MID LEVEL
WAVE AND COLD FRONT. THIS WILL CREATE LOW LEVEL WIND SHEAR
CONDITIONS AND CONTINUED SUCH IN THE TAFS. BLOWING SNOW MAY BE AN
ISSUE THURSDAY BUT RESTRICTIONS TO VISIBILITY DO NOT APPEAR
LIKELY. LOOKS MORE OF A NUISANCE FOR RUNWAY OPERATIONS AT THIS
TIME. LIGHT SNOW TO START AT VERY END OF PERIOD AT KSBN CLOSER TO
22 TO 23Z.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...MURPHY/STEINWEDEL
SHORT TERM...STEINWEDEL
LONG TERM...T
AVIATION...LASHLEY

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jan 29, 4:46 PM EST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
446 PM EST WED JAN 29 2014

INZ003>009-012-014-016-MIZ077>081-OHZ001-002-301200-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
MARSHALL-KOSCIUSKO-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-
WILLIAMS-FULTON OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
PLYMOUTH...BREMEN...WARSAW...WINONA LAKE...NILES...BENTON HARBOR...
ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...
THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...MONTPELIER...
WAUSEON...ARCHBOLD
446 PM EST WED JAN 29 2014 /346 PM CST WED JAN 29 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND NORTHWEST OHIO.

.DAY ONE...TONIGHT

WIND CHILLS WILL BE BETWEEN ZERO AND 10 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

BLOWING SNOW WILL BE POSSIBLE ON THURSDAY. THERE IS A CHANCE FOR
LIGHT SNOW LATE THURSDAY INTO FRIDAY WITH ACCUMULATIONS OF 1 TO 2
INCHES POSSIBLE.

MORE SNOW WILL ARRIVE FRIDAY NIGHT AND SATURDAY AS A LOW PRESSURE
SYSTEM TRACKS THROUGH THE OHIO VALLEY. THERE IS STILL SOME
UNCERTAINTY REGARDING THE STRENGTH AND TRACK OF THIS LOW BUT
MODERATE ACCUMULATIONS OF 2 TO 5 INCHES ARE LIKELY WITH HIGHER
AMOUNTS POSSIBLE.

THE POTENTIAL EXISTS FOR A SIGNIFICANT WINTER STORM SOMEWHERE IN
THE OHIO VALLEY TUESDAY INTO WEDNESDAY. DIFFERENCES EXIST BETWEEN
COMPUTER MODELS AND IT REMAINS TOO FAR IN ADVANCE TO PREDICT
SNOWFALL AMOUNTS AND LOCATION WITH ANY ACCURACY. STAY TUNED TO
LATER FORECASTS AND UPDATES ON THIS SYSTEM WHICH COULD IMPACT THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ013-015-017-018-020-022>027-032>034-OHZ004-005-015-016-024-025-
301200-
PULASKI-FULTON IN-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-
HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-DEFIANCE-HENRY-PAULDING-
PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...WINAMAC...FRANCESVILLE...ROCHESTER...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DEFIANCE...NAPOLEON...
PAULDING...ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
446 PM EST WED JAN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TONIGHT

WIND CHILLS WILL BE BETWEEN ZERO AND 10 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

BLOWING SNOW WILL BE POSSIBLE ON THURSDAY. THERE IS A CHANCE FOR
LIGHT SNOW LATE THURSDAY INTO FRIDAY WITH ACCUMULATIONS OF 1 TO 2
INCHES POSSIBLE.

MORE SNOW WILL ARRIVE FRIDAY NIGHT INTO SATURDAY AS A LOW PRESSURE
SYSTEM TRACKS THROUGH THE OHIO VALLEY. THERE IS STILL SOME
UNCERTAINTY REGARDING THE STRENGTH AND TRACK OF THIS LOW BUT IT
DOES APPEAR THE SNOW COULD MIX WITH SLEET AND RAIN AT TIMES
SATURDAY. ACCUMULATIONS OF 1 TO 4 INCHES ARE POSSIBLE WITH THE
LOWER AMOUNTS EXPECTED WHERE PRECIPITATION BECOMES MIXED.

THE POTENTIAL EXISTS FOR A SIGNIFICANT WINTER STORM SOMEWHERE IN
THE OHIO VALLEY TUESDAY INTO WEDNESDAY. DIFFERENCES EXIST BETWEEN
COMPUTER MODELS AND IT REMAINS TOO FAR IN ADVANCE TO PREDICT
SNOWFALL AMOUNTS AND LOCATION WITH ANY ACCURACY. STAY TUNED TO
LATER FORECASTS AND UPDATES ON THIS SYSTEM WHICH COULD IMPACT THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-301200-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
446 PM EST WED JAN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOUTHERLY GALES ARE POSSIBLE ON THURSDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 3:56 PM ESTWinter Storm WatchIWXElkhart23 hr

Nearby

Gale Warnings in Indiana, 2014Every gale warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.